Minnesota, 2023

Damaging Winds in Minnesota, September 4 to 5, 2023

September 4 to 5, 2023 · NWS FGF · 7 events in 3 counties and zones

A bowing line of thunderstorms traversed across ND into NW MN during the late night hours of September 4th - early morning September 5th. High winds and wind damage were the main impacts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A bowing line of thunderstorms traversed across ND into NW MN during the late night hours of September 4th - early morning September 5th. High winds and wind damage were the main impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 10:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 4, 10:30 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1130 PM CDT Mon Sep 4 2023

.UPDATE...
Issued at 1130 PM CDT Mon Sep 4 2023

A new Severe Thunderstorm Watch continues for a good portion of
the FA through 3 am. So far, it appears the HRRR runs taking the
first bowing thunderstorm segment up through the Devils Lake
region turned out well. The few runs taking it through Grand
Forks (instead of Devils Lake) may be a bit too far east. However,
there could still be additional development on the south end of
the line that could affect the Grand Forks area. Most likely it
should just brush Grand Forks and track up into the northern Red
River Valley. If the CAM timing is correct, it should exit into
southern Manitoba by 3 am, which is the end time of the watch.
There is still good 0-3/0-6km shear, DCAPE, and a nice MCV (moving
into southwest Benson County). The HRRR continues to show some
additional storm development after 4-5 am (lifting it northward
through the Grand Forks area and northern Valley) and continuing
through sunrise.

UPDATE Issued at 917 PM CDT Mon Sep 4 2023

A bowing line of thunderstorms just passed through the Bismarck
area a bit ago, producing strong wind gusts. This line continues
to move to the northeast at 45 mph per the latest Bismarck WFO
Severe Thunderstorm Warning. This is not the typical nocturnal
event, there is no well defined low level jet and warm advection.
There remains good DCAPE, good 0-6km shear, and the 700mb wave. If
the line continues to move at its current speed and track, it
should reach the Devils Lake region in the next 1-3 hours. There
are still a few CAM members that show development occurring all
the way eastward into the Grand Forks and northern Red River
Valley area. Other members show additional development in the
overnight time frame into the central and possibly southern valley
as well. So anyway, expect it to get busier now in the next few
hours.

UPDATE Issued at 639 PM CDT Mon Sep 4 2023

The only real change since the previous update is that a new
Severe Thunderstorm Watch has been issued just to the southwest of
the FA until 11 pm. Otherwise, temperatures appear to be peaking
in the mid 90s in the central and southern Red River Valley, with
a few spots seeing dewpoints around or just above 70F. This would
ordinarily be quite impressive, but 700mb temperatures are about
+12C over this area. A surface cold front appears to be along a
Hallock Minnesota to Jamestown North Dakota down toward Mobridge
South Dakota. Winds behind this line were generally pretty weak,
and there will not be much of an eastward progression to this
front this evening with the 500mb flow from southwest to northeast
(not pushing it much). The main story for much of the evening
will be further west in the watch area. There are a few strong
storms around Dickinson, and a warned line of storms approaching
the North Dakota border south of Dickinson. Will have plenty of
time to watch these storms as they lift north-northeast this
evening. If they hold together, they would likely approach the
Devils Lake region by 10-11 pm or so.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 256 PM CDT Mon Sep 4 2023

Key Messages:

- There is a high chance for scattered thunderstorms to move into
  the area from the southwest this evening after 8 PM CDT. There
  is up to a 15% chance a few of these may be severe, bringing
  damaging wind gusts to 60 mph and perhaps some small hail.

- Hot, dry, and windy conditions will contribute to near critical
  fire weather conditions within west-central Minnesota this
  afternoon before 7 PM.

- Most locations will experience a wet, windy, and markedly cooler
  day on Tuesday as a low pressure system moves through the area.
  While low in confidence, thunderstorms just ahead of the system
  may be strong to severe within portions of west-central
  Minnesota and north-central Minnesota should warm and moist
  conditions linger within these areas by mid afternoon.

- The chance for hazardous heat of at least 100 F heat indices is
  low, around 10%, within the southern Red River Valley.

- Smoke returns Tuesday, lingering into Wednesday.

Discussion:

Currently aloft, southwest flow exists with shortwave ridging over
the Dakotas and Minnesota just downstream of an incoming
mid and upper level shortwave trough centered over WY/MT. Some
lingering high based light rain showers will linger over our area
this afternoon. Despite the linger rain showers and associated
clouds, temperatures are on their way into the 90s. At the
surface, a stationary boundary is draped across eastern North
Dakota, with gusty south-southwest winds being observed. Locally
drier air within central Minnesota is eeking its way into west-
central Minnesota where hot, dry, and windy conditions drive near
critical fire weather conditions this afternoon.

Closer to the boundary, relatively higher moisture content is
pooling where dew points range reside in the 60s. This is
contributing to a destabilizing air mass as temperatures continue
to climb into the 90s, beneath relatively steep lapse rates aloft
ahead of the shortwave trough. However very warm temperatures
aloft are also capping the environment, and will likely do so
through the afternoon.

Currently within northeast WY and western SD closer to the
trough, thunderstorms have already developed moving northeast.
This is anticipated to continue its course northeast as the
destabilized air mass will likely not change much by this evening.
Tracking its current progress, this is anticipated to reach into
eastern North Dakota around 9p-12a. Effective shear of 30-50 kt,
pointed toward the northeast parallel to the boundary should help
continue the movement of one or more clusters of storms. This also
is in a favorable direction of potential UDCZ orientation of the
clusters. This would bring wind potential to the forefront of
hazards this evening. Currently, eastern North Dakota holds better
chances for seeing this compared to Minnesota, although a few
instances of strong thunderstorms can be expected late overnight
tonight into early Sunday.

As the trough continues to move into the Dakotas, additionally
showers and thunderstorms are expected across the area Sunday.
Should the attendant low pressure be slow to move out of the
area, the warm and moist air mass ahead of the boundary would
linger into west-central and north- central Minnesota. If this
occurs during the afternoon, there is around a 10% chance
thunderstorms would develop, of which would be strong to severe.
Hazards associated with this potential would mainly be gusty winds
and hail, although there is a small chance a brief tornado could
occur given the potential for storms to develop within relatively
moist low levels and attach to a vorticity rich boundary.

Lastly, gusty winds up to 40 mph develop behind the departing low
pressure system, along with markedly cooler temperatures and rain
showers. Smoke is forecast to re-enter the area Tuesday, lasting
into Wednesday as well. An Air Quality Alert has been issued for
this potential.

.LONG TERM...(Wednesday through Monday)
Issued at 256 PM CDT Mon Sep 4 2023

Wednesday, a much cooler and drier air mass overtakes the area
with full effects of the CAA behind the front keeping highs
likely not climbing out the 60s except in the southern valley
where low 70s are possible. Even through the weekend there wont be
much change in temps as zonal flow aloft brings a modulation in
highs as the 60s to 70s stick around, for better or worse. Within
the zonal flow a few transient shortwaves could progress through
the area but confidence on timing and locations of these waves is
low. Our first real shot of fall weather is certainly in sight for
the later half of the week into the weekend.

The overall pattern composed of quasi-zonal and limited moisture
return means near to below normal temperatures are expected, with
very low chance below 10% for widespread hazardous weather
through Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Sep 4 2023

Tried to adjust the 00z set of TAFs to match the ongoing
convection and show a potential period of early morning storms
(late night through Tuesday morning sunrise). The current bowing
segment is tracking through KDVL now, and it should track up
through the northern Valley by 2-3 am. This activity may brush
KGFK/KTVF, but the brunt of it should stay at KDVL. There may be
additional storms tracking through the central and northern Valley
by 4-5 am through sunrise. Then additional showers and storms
should form mainly along and east of the Valley Tuesday. The next
thing is that MVFR ceilings are anticipated late tonight into
Tuesday, along with gusty north winds. Lower visibilities from
haze and smoke are also possible behind the front on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...CJ
LONG TERM...CJ/TT
AVIATION...Godon
Hazardous weather outlook, Sep 4, 1:51 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
251 PM CDT Mon Sep 4 2023

MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-052000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
251 PM CDT Mon Sep 4 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are possible later this
evening and into the overnight hours. Main impacts will be
quarter size hail, lightning, and winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Air qualities are expected to degrade Tuesday, with smoke mixing
down to the surface. Sensitive groups maybe impacted from the
smoke.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-027-028-030>032-040-052000-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-
251 PM CDT Mon Sep 4 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible over parts of
west central Minnesota this afternoon.

Isolated to scattered severe thunderstorms are possible later this
evening and into the overnight hours. Main impacts will be
quarter size hail, lightning, and winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Air qualities are expected to degrade Tuesday, with smoke mixing
down to the surface. Sensitive groups maybe impacted from the
smoke.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 4, 11:35 PM CST to 11:40 PM CST
Where
Polk County, Mallory
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.880, -96.920

MNDOT Station MN060 in East Grand Forks reports a 64 mph gust.

Thunderstorm Wind, Polk

When
September 4, 11:40 PM CST to 11:45 PM CST
Where
Polk County, 2.78 mi NW of Tabor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.080, -96.860

Public reports 2 large trees uprooted in Tabor. Wind gust estimated.

Thunderstorm Wind, Polk

When
September 4, 11:45 PM CST to 11:50 PM CST
Where
Polk County, 1.38 mi S of Shirley
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.850, -96.620

AWOS station at Crookston Airport reports a 59 mph gust.

Thunderstorm Wind, Marshall

When
September 5, 12:00 AM CST to 12:05 AM CST
Where
Marshall County, Warren
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.200, -96.770

Public reports large tree uprooted in Warren. Wind gust estimated.

Thunderstorm Wind, Marshall

When
September 5, 12:00 AM CST to 12:05 AM CST
Where
Marshall County, 0.46 mi E of March
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
48.200, -96.890

MNDOT Station MN168 Warren reports a 79 mph gust.

Thunderstorm Wind, Marshall

When
September 5, 12:15 AM CST to 12:20 AM CST
Where
Marshall County, 3.45 mi S of Florian
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
48.400, -96.630

Estimated wind gust near Florian, MN.

Thunderstorm Wind, Roseau

When
September 5, 12:45 AM CST to 12:50 AM CST
Where
Roseau County, 1.46 mi SSW of Pelan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.650, -96.380

MNDOT station MN169 at Karlstad reports a 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133139, 1133132, 1133143, 1133134, 1133144, 1133147, 1133148.